Hail, Kimble
- When
- September 28, 6:15 PM CST
- Where
- Kimble County, 6.56 mi E of Telegraph
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 30.330, -99.790
A rainfall observer located 7 miles east of Telegraph provided this report.
An isolated severe thunderstorm developed near a frontal boundary and a weak upper level trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated severe thunderstorm developed near a frontal boundary and a weak upper level trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 28, 5:39 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 639 PM CDT MON SEP 28 2009 .UPDATE... QUICK UPDATE TO ELEVATE POPS OVER THE NORTHWESTERN HILL COUNTRY. && .DISCUSSION... DISTURBANCE MOVING EAST ALONG FRONTAL BOUNDARY CAUSING LOCALIZED 2 PLUS INCHES OF RAINFALL OVER EASTERN KIMBLE COUNTY AND INTO MASON COUNTRY. HAVE ELEVATED POPS IN THAT AREA THROUGH SUNSET. && .PREV DISCUSSION... /ISSUED 331 PM CDT MON SEP 28 2009/ SHORT TERM... A COLD FRONT MOVED THROUGH THE CWA THIS MORNING AND HAS MOVED SOUTH OF INTERSTATE 10 AT THIS TIME. THE FRONT BROUGHT COOLER TEMPERATURES TO THE ENTIRE AREA...AND MUCH DRIER AIR INTO THE BIG COUNTRY. DEWPOINT VALUES HAVE DROPPED INTO THE UPPER 30S TO MID 40S NORTH OF A STERLING CITY TO BROWNWOOD LINE. A FEW SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO AFFECT THE SOUTHERN HEARTLAND AND NORTHWEST HILL COUNTRY. THESE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH AS WE MOVE INTO THE EVENING HOURS AND LOSE INSTABILITY... AND DRIER AIR MOVES IN BEHIND THE FRONT. WITH LIGHT WINDS AND DRY AIR IN PLACE TONIGHT...EXPECT LOWS TO FALL INTO THE 50S ACROSS MOST OF THE AREA. HOWEVER...WE DO EXPECT MOISTURE RETURN AT 850MB TO RESULT IN LOW CLOUDS ADVANCING NORTHWARD TO AROUND THE INTERSTATE 20 CORRIDOR BY TOMORROW MORNING. SO...SOME OF THE LOWS MAY BE HELD IN THE 60S FARTHER SOUTH WITH MORE TIME UNDERNEATH LOW CLOUDS OVERNIGHT. TEMPERATURES WILL REBOUND BACK INTO THE 80S ACROSS THE ENTIRE AREA ON TUESDAY. WE MAY SEE SOME ISOLATED SHOWERS OR THUNDERSTORMS TOMORROW AFTERNOON IN OUR SOUTHEASTERN COUNTIES AS THE FRONT RETREATS BACK TO THE NORTH AS A WARM FRONT. WILL KEEP ONLY SLIGHT CHANCE POPS IN ACROSS THE NORTHWEST HILL COUNTRY FOR THIS WITH CONTINUED WEAK UPPER LEVEL SUPPORT FOR CONVECTION ACROSS THE AREA. LONG TERM... MEDIUM RANGE MODELS HAVE BEEN ADVERTISING STRONG UPPER LEVEL TROF OVER THE WESTERN US WEDNESDAY...MOVING EAST ACROSS THE PLAINS AND THE MISSISSIPPI VALLEY THURSDAY AND FRIDAY. SOUTHERLY FLOW WILL BE OVER THE CWFA WEDNESDAY AND WEDNESDAY NIGHT AS LOW LEVEL GULF MOISTURE IS ADVECTED NORTHWARD. ON THURSDAY...A PACIFIC COLD FRONT WILL MOVE EAST ACROSS WEST CENTRAL TEXAS. THE DEWPOINTS WILL BE IN THE MID TO UPPER 60S AHEAD OF THE FRONT. ISOLATED TO SCATTERED TSTMS WILL DEVELOP ALONG THE FRONT ACROSS THE EASTERN PART OF THE CWFA THURSDAY AFTERNOON DUE TO GOOD LOW LEVEL MOISTURE CONVERGENCE. A CHANCE OF THUNDERSTORMS THURSDAY NIGHT ACROSS THE SOUTHEAST CWFA. A FEW STORMS MAY APPROACH SEVERE LEVELS DUE TO SBCAPES OF 1000 TO 2000 J/KG AND 0-6KM BULK SHEAR OF 35 TO 45 KNOTS. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER MORE ORGANIZED CONVECTION/SEVERE STORMS SHOULD BE LOCATED EAST OF THE AREA BY THURSDAY NIGHT. A QUIET WEATHER PATTERN FOR FRIDAY AS SURFACE HIGH PRESSURE AND DRY AIR WILL BE OVER THE CWFA. THE NEXT UPPER LEVEL SYSTEM WILL DEVELOP OVER THE WESTERN US THIS WEEKEND. UPPER LEVEL SOUTHWEST FLOW WILL TRANSPORT TROPICAL MOISTURE FROM THE PACIFIC ACROSS THE SOUTHERN PLAINS SATURDAY THROUGH MONDAY. ALSO...GULF MOISTURE WILL BE TRANSPORTED BACK NORTH ACROSS WEST CENTRAL TEXAS. UPPER LEVEL DYNAMICS WILL BE SOMEWHAT FAVORABLE AS TEXAS WILL BE IN FAVORABLE RRQ OF 300 MB JET EXTENDING FROM THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS. THE 12Z ECMWF BREAKING OUT MODERATE TO HEAVY QPF AMOUNTS ACROSS THE CWFA MAINLY SUNDAY AND MONDAY. THE 12Z GFS IS NOT AS WIDESPREAD WITH THE QPF AMOUNTS. THERE IS STILL SOME UNCERTAINTY ON THE WEEKEND SYSTEM...SO GOING WITH SLGT CHC POPS FOR NOW. 21 && .PRELIMINARY POINT TEMPS/POPS... ABILENE 54 84 65 90 72 / 10 10 10 10 10 SAN ANGELO 57 86 66 91 71 / 10 10 10 10 10 JUNCTION 63 85 65 87 71 / 30 20 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 318 PM CDT MON SEP 28 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-292030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 318 PM CDT MON SEP 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG PACIFIC COLD FRONT THURSDAY AFTERNOON AND THURSDAY NIGHT...FOR AREAS MAINLY EAST OF A THROCKMORTON... TO ABILENE... TO SONORA LINE. SOME THUNDERSTORMS MAY APPROACH SEVERE LEVELS WITH THE MAIN HAZARDS BEING LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. ELEVATED FIRE DANGER IS POSSIBLE THURSDAY AFTERNOON FOR THE BIG COUNTRY AND WESTERN CONCHO VALLEY...AS VERY DRY AIR MOVES IN BEHIND THE PACIFIC FRONT AND COMBINES WITH GUSTY WEST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 600 PM CDT MON SEP 28 2009 TXZ169-282345- KIMBLE TX- 600 PM CDT MON SEP 28 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT FOR KIMBLE COUNTY... AT 556 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 9 MILES EAST OF SEGOVIA...OR ABOUT 15 MILES EAST OF JUNCTION...MOVING SOUTHWEST AT 5 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SEGOVIA BY 645 PM CDT SMALL HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 640 PM CDT MON SEP 28 2009 TXZ169-290045- KIMBLE TX- 640 PM CDT MON SEP 28 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT FOR KIMBLE COUNTY... AT 639 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF SEGOVIA...OR ABOUT 10 MILES SOUTH OF JUNCTION...NEARLY STATIONARY. * THE STRONG THUNDERSTORM WILL REMAIN JUST SOUTH OF SOUTH LLANO STATE PARK THROUGH 730 PM. SMALL HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The Laughlin AFB radar (KDFX), 127 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
1 hail. Local standard time, as filed.
A rainfall observer located 7 miles east of Telegraph provided this report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196969.